Kentucky, 2017

Hail and Damaging Wind in Kentucky, May 11, 2017

May 11, 2017 · NWS JKL · 5 events in 5 counties and zones

A line of showers and thunderstorms developed along and ahead of a cold front this afternoon. A few of these storms intensified to produce penny to quarter sized hail across eastern Kentucky, while a strong storm resulted in a downed tree farther west in Rockcastle County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$100
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A line of showers and thunderstorms developed along and ahead of a cold front this afternoon. A few of these storms intensified to produce penny to quarter sized hail across eastern Kentucky, while a strong storm resulted in a downed tree farther west in Rockcastle County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at May 11, 1:33 PM EST, 1 hour 57 minutes earlier.

Area forecast discussion, May 11, 1:33 PM EST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
233 PM EDT Thu May 11 2017

.SHORT TERM...(This evening through Friday night)
Issued at 233 PM EDT THU MAY 11 2017

Current conditions across the area feature the main threat across
eastern Kentucky being a moist and unstable air mass setting up
over Kentucky ahead of a slowly inching south cold front. Surface
instability has been sufficient enough to get some showers and a
few storms to develop and slide east southeast. Later this
afternoon into the evening, an MCV present over IN will shift east
providing a bit more upper level support but the overall limiting
factor despite decent shear, instability, and weak forcing will
be the shallow lapse rates with this set up. Thus heading into
this evening, the main area of concern will slide south and
southeast KY being the area to watch since some decent sunshine
occurred today as well. Will expect to see a few strong and
possibly a severe storm or two.

Heading into later tonight, the concern shifts to more of a flood
concern. Any training activity this evening will leave a saturated
boundary layer with additional rain moving in on Friday as the low
out west lifts northeast bringing through a second cold front and
increased shower and thunderstorm activity. The persistent ascent
and PWATs in the 1.20 to 1.40 range will continue to present a
flood threat. Will continue to mention this in the HWO through the
day on Friday. The convection finally weakens Friday night as the
front shifts off to the east.

.LONG TERM...(Saturday through Thursday)
Issued at 212 PM EDT THU MAY 11 2017

A few rain showers could hang on into southeast Kentucky Saturday
morning. Otherwise, dry weather should return by midday and last
through the remainder of the weekend as mid level ridging spreads
over the area. A back door cold front may make a run at the area
on Sunday, but not very good model agreement on whether showers
will make it this far west, so kept the weekend dry. Ridging will
strengthen into early next week with milder weather returning to
the area as highs climb back into the 80s. The ridge may break
down by Thursday allowing for our next chance for a few showers or
storms. All in all, a pleasant stretch of spring weather is ahead.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
ISSUED AT 136 PM EDT THU MAY 11 2017

A low level very unstable air mass and moist as well has lead to
some shower and thunderstorm development early this afternoon.
Thus a few TAF sites have some MVFR cigs with the cumulus
development. This activity will lift a bit as a front slides
southeast bringing a few rounds of showers and thunderstorms. Will
expect some IFR cigs tonight at each of the sites with this
activity and continuing through tomorrow morning. Expect them to
lift a bit heading into the late morning tomorrow. Winds will be
variable at most locations until increasing from the west and
northwest as the front slides south.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...SHALLENBERGER
LONG TERM...KAS
AVIATION...SHALLENBERGER
Hazardous weather outlook, May 11, 2:49 PM EST, 41 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
349 PM EDT Thu May 11 2017

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122300-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
349 PM EDT Thu May 11 2017

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Tonight.

Thunderstorms are expected to affect much of the area this
evening. Some of them may be strong to severe, with a threat of
damaging winds and large hail. Locally heavy rainfall will also be
possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible on Friday, mainly south of the
Mountain Parkway.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

HAL/SHALLENBERGER

In the hours before

Special weather statement, May 11, 2:25 PM EST, 1 hour 5 minutes before
Special Weather Statement
National Weather Service JACKSON KY
325 PM EDT THU MAY 11 2017

KYZ051-052-104-106-112000-
Rowan-Elliott-Morgan-Bath-
325 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MORGAN...EAST
CENTRAL BATH...SOUTHERN ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES...

At 325 PM EDT, a strong thunderstorm was located over Midland, or 9
miles southwest of Morehead, moving east at 35 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Salt Lick, Blairs Mills, Yale, Paragon, Lick Fork, Bangor, Midland,
Leisure, Cogswell, Craney, Zilpo, Wrigley, Lytten, Pelfrey and Little
Sandy.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3811 8317 3800 8320 3808 8366 3815 8365
TIME...MOT...LOC 1925Z 275DEG 31KT 3810 8357

GEOGERIAN
Special weather statement, May 11, 2:55 PM EST, 35 minutes before
Special Weather Statement
National Weather Service JACKSON KY
355 PM EDT THU MAY 11 2017

KYZ060-106-109-112030-
Menifee-Magoffin-Morgan-
355 PM EDT THU MAY 11 2017

...A STRONG THUNDERSTORM WILL AFFECT MORGAN...EASTERN MENIFEE AND
NORTHWESTERN MAGOFFIN COUNTIES...

At 354 PM EDT, a strong thunderstorm was located over Ebon, or 8
miles west of West Liberty, moving east at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
West Liberty, Henry, Lewis, Wellington, Haleburg, Zag, Moon,
Florress, Rexville, Lick Branch, Index, Bethanna, Gifford, Pekin,
Omer, Logville, Wonnie, Kernie, Panama and White Oak.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3805 8346 3802 8348 3803 8346 3803 8345
      3804 8343 3798 8302 3798 8301 3772 8311
      3788 8355 3805 8348
TIME...MOT...LOC 1954Z 288DEG 24KT 3795 8343

GEOGERIAN

The radar

The Jackson,KY radar (KJKL), 33 km away, was scanning. The volume nearest the first event began at 20:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Morgan

When
May 11, 3:30 PM EST
Where
Morgan County, White Oak
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.870, -83.200

A trained spotter reported quarter sized hail in White Oak.

Hail, Johnson

When
May 11, 3:37 PM EST
Where
Johnson County, 0.44 mi SSW of Hagerhill
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.775, -82.804

A trained spotter observed nickel sized hail along U.S. Highway 23 south of Paintsville.

Hail, Floyd

When
May 11, 3:56 PM EST
Where
Floyd County, 3 mi WSW of Prestonsburg
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
37.653, -82.831

A cooperative observer reported up to nickel sized hail west of Prestonsburg.

Hail, Pike

When
May 11, 4:25 PM EST
Where
Pike County, 3 mi SSW of Canada
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.580, -82.351

A Skywarn storm spotter observed penny sized hail south of Canada.

Thunderstorm Wind, Rockcastle

When
May 11, 4:30 PM EST
Where
Rockcastle County, Maretburg
Measured
45 kt (52 mph) estimated gust
Crop damage
$100
Reported by
Public
Coordinates
37.350, -84.380

A citizen reported a tree blown down in Maretburg.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2017Every state in 2017This day in weather historyWarnings in Kentucky, May 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687181, 687182, 687183, 687185, 687186.